Alert archive / Tennessee / Flash Flood Warnings in 1998

Flash Flood Warning 37, NWS Nashville, TN

April 28, 19984 counties in Tennessee

NWS Nashville, TN issued this flash flood warning at Apr 28, 1998, 5:45 AM CDT for 4 counties in Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 28, 1998, 5:45 AM CDT (10:45 UTC)
Expired
Apr 28, 1998, 8:10 AM CDT
In force
2 hr
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Decatur County, TN, Hickman County, TN, Lewis County, TN, Perry County, TN

The radar

The Nashville radar (KOHX), 125 km from the middle of the area, began a volume at 10:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 10.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
518 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 281045
FFWBNA
TNC039-081-101-135-281310-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
545 AM CDT TUE APR 28 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DECATUR COUNTY IN WESTERN TENNESSEE
  SOUTHERN HICKMAN COUNTY IN MIDDLE TENNESSEE
  WESTERN LEWIS COUNTY IN MIDDLE TENNESSEE
  PERRY COUNTY IN MIDDLE TENNESSEE

* UNTIL 810 AM CDT

* AT 535 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR
IN NASHVILLE INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN ...
MOVING NORTH THROUGH PERRY...DECATUR...LEWIS AND HICKMAN COUNTIES.
RAINFALL RATES OF 3/4 TO 1 INCH PER HOUR WERE OCCURRING IN THE
WARNED COUNTIES WHERE RAINFALL TOTALED AROUND 5 INCHES SINCE LAST
EVENING.  WITH THE GROUND ALREADY SATURATED AND CREEKS AND STREAMS
RUNNING NEAR BANKFULL FLASH FLOODING WILL OCCUR WITH THE ADDITIONAL
RAINFALL.

DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!


MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT
TO CROSS BRIDGES...DIPS...OR LOW WATER CROSSINGS IF WATER
COVERS THE ROADWAY. IF YOUR VEHICLE STALLS...ABANDON IT
IMMEDIATELY AND SEEK HIGHER GROUND.

BOYD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 28, 2:00 AM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, Apr 28, 2:00 AM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
200 AM CDT TUE APR 28 1998

MAY HAVE JUMPED ON STORM COMING INTO WAYNE COUNTY A LITTLE TOO QUICK
AS LOCAL SHERIFF NOT ABLE TO VERIFY SVR.  LDS SHOWED > 50 STRIKES
WITH VILS > 30.  WARNING BASED ON WHAT APPEARED TO BE BOW HEAD ROTATION
WORKING UP THROUGH EASTERN HARDIN COUNTY AT THAT TIME.  SVR EXPIRED
AT 120 AM CDT.  LATEST SATELLITE LOOPER SHOWING TOPS WARMING IN SOUTHWEST
MIDDLE TN BUT COOLING AGAIN OVER LOUISIANA.

SURFACE BOUNDAY LAYING ACROSS SOUTHERN MIDDLE TENNESSEE THIS MORNING
FROM ABOUT LINDEN TO LEWISBURG TO NORTH OF CHATTANOOGA.  THIS POSITIONING
BASED ON SS1 OFF ADAP.

70 DEGREE DEWPOINTS POOLED OVER GULF REGION WILL WORK NORTHWARD INTO
MISSISSIPPI TODAY AS LOW LEVEL MOISTURE CONVERGENCE APPEARS BEST IN THIS
AREA THEN SURGE NORTHEAST ACROSS WESTERN HALF OF TENNESSEE.

HUB-CAPS AT 05Z SHOWING AXIS OF BEST INSTABILITY WORKING UP INTO SOUTHWEST
MIDDLE TENNESSEE WITH GOOD WARM ADVECTION AT 700 MBS.  300 MB SPEED MAX
UP THROUGH ARKANSAS INTO MISSOURI WITH MISSISSIPPI AND WEST
HALF OF TENNESSEE IN RIGHT REAR QUADRANT.

AGREE WITH WSFO MEMPHIS ON FFA FOR THE WEST HALF OF TENNESSEE FOR
TODAY.  I THINK BASICALLY ALONG AND WEST OF INTERSTATE 65.

ARKANSAS...MISSISSIPPI AND GENERALLY WEST HALF OF TENNESSEE WILL REMAIN
IN RIGHT REAR QUAD OF UPPER LEVEL JET MAX THROUGH WEDNESDAY.  SYSTEM
NOT IN ANY HURRY TO PULL OUT OF AREA.  EXPECT TRAINING TO OCCUR IN FFA AREA.

FWC AND FAN TEMPS CLOSE...

HAVE A GOOD DAY.

BOYD
01

In the hours before

Special weather statement, Apr 28, 5:01 AM CDT, 44 minutes before
TNZ005>007-022>027-055>061-093>096-282145-

SPECIAL WEATHER STATEMENT             ...ADDED BENTON AND DECATUR...
NATIONAL WEATHER SERVICE NASHVILLE TN
501 AM CDT TUE APR 28 1998

...A FLASH FLOOD WATCH IS IN EFFECT TODAY FOR PARTS OF MIDDLE
TENNESSEE GENERALLY ALONG AND WEST OF INTERSTATE 65...

THE COUNTIES INCLUDED IN THE FLASH FLOOD WATCH AREA IN MIDDLE
TENNESSEE ARE...

BENTON...CHEATHAM...DAVIDSON...DECATUR...DICKSON...GILES...HICKMAN
HOUSTON...HUMPHREYS...LAWRENCE...LEWIS...LINCOLN...MARSHALL...
MAURY... MONTGOMERY...PERRY...ROBERTSON...STEWART...WAYNE AND
WILLIAMSON.

THE WATCH AREA INCLUDES THE CITIES OF...

NASHVILLE...CENTERVILLE...CLARKSVILLE...COLUMBIA...DICKSON...
FAYETTEVILLE...FRANKLIN...PULASKI...LAWRENCEBURG...LEWISBURG...
SPRINGFIELD AND WAVERLY.

A LOW PRESSURE SYSTEM OVER THE LOWER MISSISSIPPI VALLEY WILL REMAIN
NEARLY STATIONARY TODAY AND TONIGHT.  SOUTHERLY WINDS AHEAD OF THE
SYSTEM WILL CONTINUE TO BRING MOIST AND UNSTABLE AIR INTO MIDDLE
TENNESSEE WHERE PREVIOUS RAINS HAVE SATURATED THE GROUND. ANY
ADDITIONAL RAINFALL WILL RUN OFF AND COULD CAUSE FLASH FLOODING OF
CREEKS AND STREAMS.

RAIN AND THUNDERSTORMS WILL MOVE NORTHWARD FROM MISSISSIPPI INTO
WESTERN MIDDLE TENNESSEE THIS MORNING.  REDEVELOPMENT OF RAIN AND
THUNDERSTORMS IS EXPECTED TO OCCUR IN MISSISSIPPI LATER THIS
MORNING AND THIS AFTERNOON WITH THE ACTIVITY SPREADING NORTHWARD
INTO THE WATCH AREA.

A FLASH FLOOD WATCH MEANS RAPIDLY RISING WATER OR FLOODING IS
POSSIBLE WITHIN THE WATCH AREA.  IF YOU ARE IN THE WATCH AREA...
CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE READY FOR
QUICK ACTION IF FLASH FLOODING IS OBSERVED OR IF A WARNING IS
ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS
CONCERNING THIS POTENTIALLY DANGEROUS FLASH FLOOD THREAT.

BOYD
Special weather statement, Apr 28, 5:01 AM CDT, 44 minutes before
TNZ005>007-022>027-055>061-093>096-282145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
501 AM CDT TUE APR 28 1998

...A FLASH FLOOD WATCH IS IN EFFECT TODAY FOR PARTS OF MIDDLE
TENNESSEE GENERALLY ALONG AND WEST OF INTERSTATE 65...

THE COUNTIES INCLUDED IN THE FLASH FLOOD WATCH AREA IN MIDDLE
TENNESSEE ARE...

CHEATHAM...DAVIDSON...DICKSON...GILES...HICKMAN...
HOUSTON...HUMPHREYS...LAWRENCE...LEWIS...LINCOLN...MARSHALL...
MAURY... MONTGOMERY...PERRY...ROBERTSON...STEWART...WAYNE AND
WILLIAMSON.

THE WATCH AREA INCLUDES THE CITIES OF...

NASHVILLE...CENTERVILLE...CLARKSVILLE...COLUMBIA...DICKSON...
FAYETTEVILLE... FRANKLIN...PULASKI... LAWRENCEBURG...LEWISBURG...
SPRINGFIELD AND WAVERLY.

A LOW PRESSURE SYSTEM OVER THE LOWER MISSISSIPPI VALLEY WILL REMAIN
NEARLY STATIONARY TODAY AND TONIGHT.  SOUTHERLY WINDS AHEAD OF THE
SYSTEM WILL CONTINUE TO BRING MOIST AND UNSTABLE AIR INTO MIDDLE
TENNESSEE WHERE PREVIOUS RAINS HAVE SATURATED THE GROUND. ANY
ADDITIONAL RAINFALL WILL RUN OFF AND COULD CAUSE FLASH FLOODING OF
CREEKS AND STREAMS.

RAIN AND THUNDERSTORMS WILL MOVE NORTHWARD FROM MISSISSIPPI INTO
WESTERN MIDDLE TENNESSEE THIS MORNING.  REDEVELOPMENT OF RAIN AND
THUNDERSTORMS IS EXPECTED TO OCCUR IN MISSISSIPPI LATER THIS
MORNING AND THIS AFTERNOON WITH THE ACTIVITY SPREADING NORTHWARD
INTO THE WATCH AREA.

A FLASH FLOOD WATCH MEANS RAPIDLY RISING WATER OR FLOODING IS
POSSIBLE WITHIN THE WATCH AREA.  IF YOU ARE IN THE WATCH AREA...
CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE READY FOR
QUICK ACTION IF FLASH FLOODING IS OBSERVED OR IF A WARNING IS
ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS
CONCERNING THIS POTENTIALLY DANGEROUS FLASH FLOOD THREAT.

BOYD
Special weather statement, Apr 28, 5:01 AM CDT, 44 minutes before
TNZ005>007-022>027-055>061-093>096-282145-

SPECIAL WEATHER STATEMENT             ...ADDED BENTON AND DECATUR...
NATIONAL WEATHER SERVICE NASHVILLE TN
501 AM CDT TUE APR 28 1998

...A FLASH FLOOD WATCH IS IN EFFECT TODAY FOR PARTS OF MIDDLE
TENNESSEE GENERALLY ALONG AND WEST OF INTERSTATE 65...

THE COUNTIES INCLUDED IN THE FLASH FLOOD WATCH AREA IN MIDDLE
TENNESSEE ARE...

BENTON...CHEATHAM...DAVIDSON...DECATUR...DICKSON...GILES...HICKMAN
HOUSTON...HUMPHREYS...LAWRENCE...LEWIS...LINCOLN...MARSHALL...
MAURY... MONTGOMERY...PERRY...ROBERTSON...STEWART...WAYNE AND
WILLIAMSON.

THE WATCH AREA INCLUDES THE CITIES OF...

NASHVILLE...CENTERVILLE...CLARKSVILLE...COLUMBIA...DICKSON...
FAYETTEVILLE...FRANKLIN...PULASKI...LAWRENCEBURG...LEWISBURG...
SPRINGFIELD AND WAVERLY.

A LOW PRESSURE SYSTEM OVER THE LOWER MISSISSIPPI VALLEY WILL REMAIN
NEARLY STATIONARY TODAY AND TONIGHT.  SOUTHERLY WINDS AHEAD OF THE
SYSTEM WILL CONTINUE TO BRING MOIST AND UNSTABLE AIR INTO MIDDLE
TENNESSEE WHERE PREVIOUS RAINS HAVE SATURATED THE GROUND. ANY
ADDITIONAL RAINFALL WILL RUN OFF AND COULD CAUSE FLASH FLOODING OF
CREEKS AND STREAMS.

RAIN AND THUNDERSTORMS WILL MOVE NORTHWARD FROM MISSISSIPPI INTO
WESTERN MIDDLE TENNESSEE THIS MORNING.  REDEVELOPMENT OF RAIN AND
THUNDERSTORMS IS EXPECTED TO OCCUR IN MISSISSIPPI LATER THIS
MORNING AND THIS AFTERNOON WITH THE ACTIVITY SPREADING NORTHWARD
INTO THE WATCH AREA.

A FLASH FLOOD WATCH MEANS RAPIDLY RISING WATER OR FLOODING IS
POSSIBLE WITHIN THE WATCH AREA.  IF YOU ARE IN THE WATCH AREA...
CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE READY FOR
QUICK ACTION IF FLASH FLOODING IS OBSERVED OR IF A WARNING IS
ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS
CONCERNING THIS POTENTIALLY DANGEROUS FLASH FLOOD THREAT.

BOYD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 7:38 PM CDTTornado WarningOHXPerry62 min
Apr 27, 8:15 PM CDTFlash Flood WarningOHXDecatur2 hr
Apr 27, 8:22 PM CDTTornado WarningOHXHickman, Lewis63 min
Apr 27, 8:36 PM CDTFlash Flood WarningOHXPerry2 hr
Apr 28, 12:34 AM CDTSevere Thunderstorm WarningOHXWayne46 min

Nearby

Flash Flood Warnings in Tennessee, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.